Regular and Chaotic Dynamics

, Volume 17, Issue 3–4, pp 337–358 | Cite as

Integrable variational equations of non-integrable systems

Article

Abstract

Paper is devoted to the solvability analysis of variational equations obtained by linearization of the Euler-Poisson equations for the symmetric rigid body with a fixed point on the equatorial plain. In this case Euler-Poisson equations have two pendulum like particular solutions. Symmetric heavy top is integrable only in four famous cases. In this paper is shown that a family of cases can be distinguished such that Euler-Poisson equations are not integrable but variational equations along particular solutions are solvable. The connection of this result with analysis made in XIX century by R. Liouville is also discussed.

Keywords

rigid body Euler-Poisson equations solvability in special functions differential Galois group 

MSC2010 numbers

70E17 70E40 37J30 70H07 34M15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arnold, V. I., Mathematical Methods of Classical Mechanics, Grad. Texts in Math., vol. 60, New York: Springer, 1978.MATHGoogle Scholar
  2. 2.
    Audin, M., Spinning Tops: A Course on Integrable Systems, Cambridge Stud. Adv. Math., vol. 51, Cambridge: Cambridge Univ. Press, 1996.MATHGoogle Scholar
  3. 3.
    Bardin, B. S., On the Orbital Stability of Pendulum-like Motions of a Rigid Body in the Bobylev-Steklov Case, Regul. Chaotic Dyn., 2010, vol. 15, no. 6, pp. 704–716.MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Belokolos, E.D. and Enolskii, V. Z., Reduction of Abelian Functions and Algebraically Integrable Systems: II, J. Math. Sci. (N. Y.), 2002, vol. 108, no. 3, pp. 295–374.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Burger, R., Labahn, G., and van Hoeij, M., Closed form Solutions of Linear ODEs Having Elliptic Function Coefficients, in ISSAC 2004, New York: ACM, 2004, pp 58–64.CrossRefGoogle Scholar
  6. 6.
    Chittenden, J.B., A Presentation of the Theory of Hermite’s Form of Lamé’s Equation, Ph. D. Thesis, Königsberg Albertus Univ., Leipzig, 1893.Google Scholar
  7. 7.
    Dokshevich, A. I., Closed-form Solutions of the Euler-Poisson Equations, Kiev: Naukova Dumka, 1992 (Russian).Google Scholar
  8. 8.
    Duval, A. and Loday-Richaud, M., Kovačič’s Algorithm and Its Application to Some Families of Special Functions, Appl. Algebra Engrg. Comm. Comput., 1992, vol. 3, no. 3, pp. 211–246.MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Goryachev, D. I., New Integrable Cases of Integrability of the Euler Dynamical Equations, Warsaw Univ. Izv., 1910 (Russian).Google Scholar
  10. 10.
    Halphen, G. H., Mémoire sur la réduction des équations différentielles linéaires aux formes intégrales, Mem. Prés. l’Acad. de Sci. de France, 1884, vol. 28, pp. 1–300.Google Scholar
  11. 11.
    Hermite, C., OEuvres de Charles Hermite: Vol. 3, Paris: Gauthier-Villars, 1912.Google Scholar
  12. 12.
    Ince, E. L., Ordinary Differential Equations, New York: Dover, 1944.MATHGoogle Scholar
  13. 13.
    Jurdjevic, V., Integrable Hamiltonian Systems on Lie Groups: Kowalewski Type, Ann. of Math. (2), 1999, vol. 150, no. 2, pp. 605–644.MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Kimura, T., On Riemann’s Equations Which are Solvable by Quadratures, Funkcial. Ekvac., 1969/1970, vol. 12, pp. 269–281.MathSciNetMATHGoogle Scholar
  15. 15.
    Kovacic, J. J., An Algorithm for Solving Second Order Linear Homogeneous Differential Equations, J. Symbolic Comput., 1986, vol. 2, no. 1, pp. 3–43.MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Kowalevski, S., Sur le problème de la rotation d’un corps solide autour d’un point fixe, Acta Math., 1888, vol. 12, pp. 177–232.MathSciNetCrossRefGoogle Scholar
  17. 17.
    Kowalevski, S., Sur une propriété du systéme d’équations différentielles qui définit la rotation d’un corps solide autour d’un point fixe, Acta Math., 1890, vol. 14, pp. 81–93.MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Lagrange, J. L., Mécanique analytique: Vol. 2, Paris: Chez La Veuve Desaint, Libraire, 1788.Google Scholar
  19. 19.
    Liouville, R., Sur le mouvement d’un corps solide pesant suspendu par l’un de ses points, Acta Math., 1897, vol. 20, no. 1, pp. 239–284.MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Maciejewski, A. J., Strelcyn, J.-M., and Szydłowski, M., Nonintegrability of Bianchi VIII Hamiltonian System, J. Math. Phys., 2001, vol. 42, no. 4, pp. 1728–1743.MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Markeev, A.P., On the Stability of the Planar Motions of a Rigid Body in the Kovalevskaya Case, Prikl. Mat. Mekh., 2001, vol. 65, no. 1, pp. 51–58 [J. Appl. Math. Mech., 2001, vol. 65, no. 1, pp. 47–54].MathSciNetGoogle Scholar
  22. 22.
    Markeev, A. P., On the Identity Resonance in a Particular Case of the Problem of Stability of Periodic Motions of a Rigid Body, Izv. Ross. Akad. Nauk. Mekh. Tverd. Tela, 2003, vol. 3, pp. 32–37 Mech. Solids, 2003, vol. 38, no. 3, pp. 22–26].Google Scholar
  23. 23.
    Markeev, A. P., Medvedev, S.V., and Chekhovskaya, T. N., On the Stability of Pendulum Type Motions of Rigid Body in the Kovalevskaya Case, Izv. Ross. Akad. Nauk. Mekh. Tverd. Tela, 2003, vol. 1, pp. 3–9 [Mech. Solids, 2003, vol. 38, no. 1, pp. 1–6].Google Scholar
  24. 24.
    Markeev, A.P., Pendulum-like Motions of a Rigid Body in the Goryachev-Chaplygin Case, Prikl. Mat. Mekh., 2004, vol. 68, no. 2, pp. 282–293 [J. Appl. Math. Mech., 2004, vol. 68, no. 2, pp. 249–258].MathSciNetMATHGoogle Scholar
  25. 25.
    Markeev, A.P., Stability of Motion of a Rigid Body in the Steklov Case, Dokl. Akad. Nauk, 2004, vol. 398, no. 5, pp. 620–624 (Russian).Google Scholar
  26. 26.
    Markeyev, A. P. Motion of a Rigid Body with a Single Fixed Point in the Steklov Case, Izv. Ross. Akad. Nauk. Mekh. Tverd. Tela, 2005, vol. 1, pp. 20–33 [Mech. Solids, 2005, vol. 40, no. 1, pp. 14–25].Google Scholar
  27. 27.
    Markeev, A.P., On the Steklov Case in Rigid Body Dynamics, Regul. Chaotic Dyn., 2005, vol. 10, no. 1, pp. 81–93.MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Marsden, J. E. and Ratiu, T. S., Introduction to Mechanics and Symmetry, Texts Appl. Math., vol. 17, New York: Springer, 1994.MATHCrossRefGoogle Scholar
  29. 29.
    Morales Ruiz, J. J., Differential Galois Theory and Non-integrability of Hamiltonian Systems, Progr. Math., vol. 179, Boston,MA: Birkhäuser, 1999.MATHCrossRefGoogle Scholar
  30. 30.
    Whittaker, E.T., A Treatise on the Analytical Dynamics of Particle and Rigid Bodies With an Introduction to the Problem of Three Bodies, 4th ed., London: Cambridge Univ. Press, 1965.Google Scholar
  31. 31.
    Whittaker, E.T. and Watson, G.N., A Course of Modern Analysis. London: Cambridge Univ. Press, 1935.Google Scholar
  32. 32.
    Ziglin, S. L., Branching of Solutions and the Nonexistence of First Integrals in Hamiltonian Mechanics: 2, Funktsional. Anal. i Prilozhen., 1983, vol. 17, no. 1, pp. 8–23 [Funct. Anal. Appl., 1983, vol. 17, no. 1, pp. 6–17].MathSciNetCrossRefGoogle Scholar
  33. 33.
    Ziglin, S. L., On the Absence of a Real-analytic First Integral in Some Problems of Dynamics, Funktsional. Anal. i Prilozhen., 1997, vol. 31, no. 1, pp. 3–11 [Funct. Anal. Appl., 1997, vol. 31, no. 1, pp. 3–9].MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2012

Authors and Affiliations

  1. 1.J. Kepler Institute of AstronomyUniversity of Zielona GóraZielona GóraPoland
  2. 2.Institute of PhysicsUniversity of Zielona GóraZielona GóraPoland

Personalised recommendations